iCliniq logo

Ask a Doctor Online Now

HomeAnswersObstetrics and Gynecologymedroxyprogesterone acetateAre mood swings, nausea, and hungry indicate pregnancy after missed Depo-Provera?

Can I be pregnant after missing one shot of Depo-Provera?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Vinodhini J.

Published At December 31, 2019
Reviewed AtJanuary 27, 2023

Patient's Query

Hello doctor,

I am a 27-year-old female. I have been on Depo-Provera for six years. I am not taking any other medications. Lately, I have been experiencing severe mood swings and have not been myself. One minute I am dancing around the room and could not be happier, the next I am either crying or very angry. Normally, I do not cry and I am usually pretty laid back. I have also been getting dizzy mostly when I stand up or walk up the stairs. I have trouble sleeping and or sleeping too much. I am hungry all the time, however, when I do eat I feel nausea. I have done some research and have found that these symptoms are both common with the injection and also with pregnancy. How do I tell, if these are pregnancy symptoms or if it is because of the Depo shot? I did miss my last shot three months ago. Last month I took a home pregnancy test it came back negative. Will a home test be enough to tell if I am pregnant or not?

Hi,

Welcome to icliniq.com.

The home pregnancy test is fairly sensitive and very unlikely to miss pregnancy (except in very early pregnancy). If you suspect pregnancy strongly, you can repeat a home pregnancy test again after a week if period does not start. Most of your symptoms can be either due to indigestion or hormonal imbalance (hypothyroidism or estrogen deficiency). You can take antacids Pantoprazole for three to four days and see if symptoms resolve. If your symptoms do not resolve and pregnancy test comes negative, you can do TSH (thyroid-stimulating hormone) test to rule out hypothyroidism. As you have taken depot for a long time, estrogen deficiency is likely, which can cause all of your symptoms. If possible shift to oral pills for contraception for a few months to avoid the same.

I hope this helps.

Same symptoms don't mean you have the same problem. Consult a doctor now!

default Img
Dr. Dattaprasad Balasaheb Inamdar

Obstetrics and Gynecology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Obstetrics and Gynecology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy